Indiana, 2009

Damaging Winds in Indiana, July 10, 2009

July 10, 2009 · NWS ILN · 2 events in 1 county or zone

Isolated severe storms developed across Indiana and produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated severe storms developed across Indiana and produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 10, 2:56 PM EST, 39 minutes earlier.

Area forecast discussion, Jul 10, 2:56 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
356 PM EDT FRI JUL 10 2009

.SYNOPSIS...
WARM AND MOIST AIR WILL REMAIN IN PLACE TONIGHT. A COLD FRONT WILL
PUSH INTO THE AREA SATURDAY. THE FRONT WILL SLIDE TO THE SOUTH
SATURDAY NIGHT. HIGH PRESSURE WILL BRING LESS HUMID AIR FOR SUNDAY
AND MONDAY ACROSS INDIANA AND OHIO WITH THE FRONTAL BOUNDARY
ACROSS KENTUCKY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SCATTERED SHRA AND TSRA ACROSS WESTERN AND SOUTHERN PORTIONS OF
CWA. THIS SHOULD DIMINISH WITH SUNSET WITH ISOLATED SHRA POSSIBLE
OVERNIGHT. COLD FRONT WILL APPROACH THE NORTHWEST BY LATE NIGHT
WITH A FEW SHRA AND TSRA TOWARD DAYBREAK. LOWS NEAR GUIDANCE.

&&

.SHORT TERM /6 AM SATURDAY THROUGH SATURDAY NIGHT/...
COLD FRONT PROGGED TO DROP ACROSS AREA ON SATURDAY AND SATURDAY
EVENING. WILL KEEP HIGH CHANCE/LIKELY POPS GOING WITH DIMINISHING
TREND FROM NORTHWEST TO SOUTHEAST THROUGH EVENING. SPC INDICATING
SLIGHT RISK OF SEVERE WHICH LOOKS REASONABLE CONSIDERING
PARAMETERS. CLOUD COVER MAY BE A FACTOR OF LIMITING SEVERE BUT
PROBABLY NOT THAT MUCH. TEMPS DEPENDENT ON CLOUD COVER AND EXTENT
OF SHOWER COVERAGE. BELIEVE WILL SEE QUICK WARM UP IN THE MORNING
AND EARLY AFTERNOON BEFORE SHRA/TSRA BECOME MORE WIDESPREAD. NEAR
GUID FOR LOWS SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
CONTINUED TO LEAN TOWARD THE ECMWF FOR THIS FORECAST PACKAGE WHICH
HAS SHOWN THE BEST RUN-TO-RUN CONSISTENCY...AND IS SUPPORTED BY THE
GFS ENS MEAN. EXPECT FRONT TO BE PUSHING INTO CENTRAL AND SRN KY ON
SUNDAY...WHICH SHOULD KEEP RAIN CHANCES CONFINED TO THE SOUTH OF THE
CWA. HELD ON TO SLIGHT CHANCE POPS ACROSS THE FAR SOUTH JUST IN CASE
THE FURTHER NORTH GFS SOLN WERE TO VERIFY. NORTHWEST FLOW PATTERN
CONTINUES INTO EARLY NEXT WEEK...WHICH INTRODUCES A LOT OF
UNCERTAINTY AS MODELS STRUGGLE WITH TIMING OF SHORTWAVE DISTURBANCES
IN THIS PATTERN. GFS...NAM AND ECMWF ALL BRING A STRONG SFC WAVE AND
AN ASSOCIATED CONVECTIVE COMPLEX THROUGH PARTS OF THE OHIO VALLEY
LATE SUNDAY NIGHT AND EARLY MONDAY. WOULD LIKE TO SEE THIS FEATURE
CONTINUE TO APPEAR IN LATER MODEL RUNS BEFORE I CAN JUMP ON THIS
SOLUTION.  FOR NOW...SIDED WITH THE FURTHER SOUTH ECMWF AND KEPT
CHANCE POPS CONFINED TO THE SOUTHWEST SUNDAY NIGHT AND MONDAY
MORNING. MEDIUM RANGE MODELS CONTINUE TO AGREE ON THE GENERAL
PATTERN EARLY NEXT WEEK...WITH A BRIEF PERIOD OF RIDGING MOVING INTO
THE OHIO VALLEY ON TUESDAY...FOLLOWED BY A WEAK FRONT WEDS AND WEDS
NIGHT.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
GENERALLY VFR CONDITIONS CAN BE EXPECTED THROUGH THE TAF PERIOD.
CU WILL BE PRESENT THIS AFTERNOON. NEXT CONCERN IS APPROACHING
COLD FRONT ON SATURDAY AND INTO SATURDAY NIGHT. WINDS WILL START
OUT FROM THE SOUTH AND GRADUALLY BECOME SW ON SATURDAY AS FRONT
APPROACHES. MID TO HIGH CLOUDS WILL BEGIN TO SPREAD INTO TAF SITES
DURING THE EVENING AND OVERNIGHT HOURS. WINDS WILL BEGIN TO PICK
UP ON SATURDAY AS SYSTEM APPROACHES. IN ADDITION TO THIS HAVE
INDICATED CB AT TAF SITES AFTER 16Z TO INDICATE DEVELOPMENT AHEAD
OF COLD FRONT. HAVE ADDED VCTS AFTER 20Z AT KCVG DUE TO LONGER TAF
PERIOD. MODEL SOUNDINGS DO INDICATE THE POSSIBILITY OF SOME MVFR
CIGS AROUND SATURDAY MIDDAY THROUGH THE AFTERNOON HOURS. AT THIS
POINT HAVE LOWERED CIGS BUT HAVE KEPT VFR. FUTURE UPDATES WILL
CONTINUE TO WATCH FOR THESE CIGS AND TIMING OF PRECIP.

OUTLOOK...SCATTERED THUNDERSTORMS EXPECTED ON SATURDAY AFTERNOON
AND EVENING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...PADGETT
NEAR TERM...PADGETT
SHORT TERM...PADGETT
LONG TERM...HAWBLITZEL
AVIATION...AR/WOODRUM
Hazardous weather outlook, Jul 10, 3:50 AM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
450 AM EDT FRI JUL 10 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-110900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
450 AM EDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 10, 2:09 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
309 PM EDT FRI JUL 10 2009

KYZ095>097-102015-
GRANT KY-PENDLETON KY-BRACKEN KY-
309 PM EDT FRI JUL 10 2009

...A STRONG THUNDERSTORM WILL AFFECT EXTREME WESTERN BRACKEN...
PENDLETON AND EASTERN GRANT COUNTIES THROUGH 415 PM EDT...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR GOFORTH...MOVING EAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LOCATIONS IMPACTED INCLUDE...
FALMOUTH.

IN ADDITION...GOFORTH...MARCUS...GREENWOOD...GENE SNYDER AIRPORT...
MORGAN...CATAWBA...MCKINNEYSBURG AND LENOXBURG ARE NEAR THE PATH OF
THIS STORM.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

AR
Special weather statement, Jul 10, 2:11 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
311 PM EDT FRI JUL 10 2009

INZ050-OHZ042-060-061-102000-
WAYNE IN-DARKE OH-MONTGOMERY OH-PREBLE OH-
311 PM EDT FRI JUL 10 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PREBLE...NORTHWESTERN
MONTGOMERY...SOUTHERN DARKE AND SOUTHEASTERN WAYNE COUNTIES THROUGH
400 PM EDT...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR NEW PARIS...MOVING EAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LOCATIONS IMPACTED INCLUDE...
NEW PARIS...EATON...WEST ALEXANDRIA AND LEWISBURG.

IN ADDITION...WEST FLORENCE...NEW HOPE...ELDORADO...OKLAHOMA...
CASTINE...WEST MANCHESTER...VERONA AND ITHACA ARE NEAR THE PATH OF
THIS STORM.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

AR
Special weather statement, Jul 10, 2:31 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
331 PM EDT FRI JUL 10 2009

INZ073-075-080-KYZ089-102000-
RIPLEY IN-OHIO IN-SWITZERLAND IN-CARROLL KY-
331 PM EDT FRI JUL 10 2009

...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT CARROLL...
SWITZERLAND...OHIO AND RIPLEY COUNTIES THROUGH 400 PM EDT...

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 9 MILES
NORTHWEST OF HOLTON TO 9 MILES WEST OF LOCUST...MOVING EAST AT 20
MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH.

LOCATIONS IMPACTED INCLUDE...
VERSAILLES AND OSGOOD.

IN ADDITION...HOLTON...NEW MARION...REXVILLE...LOCUST...OTTER
VILLAGE...BRAYTOWN...MOOREFIELD AND AVONBURG ARE NEAR THE PATH OF
THESE STORMS.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...
WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE
INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

AR
Special weather statement, Jul 10, 2:34 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
334 PM EDT FRI JUL 10 2009

INZ058-059-066-102000-
FAYETTE IN-UNION IN-FRANKLIN IN-
334 PM EDT FRI JUL 10 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FRANKLIN...WESTERN
UNION AND FAYETTE COUNTIES THROUGH 400 PM EDT...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 10 MILES WEST OF GLENWOOD...MOVING EAST
AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LOCATIONS IMPACTED INCLUDE...
CONNERSVILLE.

IN ADDITION...FALMOUTH...GLENWOOD...BENTONVILLE...DUNLAPSVILLE...
CLIFTON...BROWNSVILLE...BLOOMING GROVE AND ANDERSONVILLE ARE NEAR THE
PATH OF THIS STORM.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

AR
Special weather statement, Jul 10, 3:15 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
415 PM EDT FRI JUL 10 2009

KYZ089-090-094-102045-
GALLATIN KY-CARROLL KY-OWEN KY-
415 PM EDT FRI JUL 10 2009

...A STRONG THUNDERSTORM WILL AFFECT WESTERN OWEN...CARROLL AND
EXTREME SOUTHWESTERN GALLATIN COUNTIES THROUGH 445 PM EDT...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR WHEATLEY...MOVING EAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LOCATIONS IMPACTED INCLUDE...
OWENTON.

IN ADDITION...WHEATLEY...SQUIRESVILLE...CARSON...SANDERS...NEW
LIBERTY...SPARTA...LONG RIDGE AND BROMLEY ARE NEAR THE PATH OF THIS
STORM.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

AR
Special weather statement, Jul 10, 3:26 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
426 PM EDT FRI JUL 10 2009

INZ058-059-066-102100-
FAYETTE IN-UNION IN-FRANKLIN IN-
426 PM EDT FRI JUL 10 2009

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FRANKLIN...SOUTHWESTERN
UNION AND SOUTHERN FAYETTE COUNTIES THROUGH 500 PM EDT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR ANDERSONVILLE...MOVING EAST AT 15
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LOCATIONS IMPACTED INCLUDE...
BROOKVILLE.

IN ADDITION...HAMBURG...ALPINE...LAUREL...PEPPERTOWN...METAMORA...
EVERTON...MOUNDS STATE RECREATION AREA AND BLOOMING GROVE ARE NEAR
THE PATH OF THIS STORM.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

AR

The radar

The Indianapolis radar (KIND), 103 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 10, 3:35 PM EST
Where
Franklin County, Metamora
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.450, -85.130

Large trees were reported down.

Thunderstorm Wind, Franklin

When
July 10, 3:50 PM EST
Where
Franklin County, Brookville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.420, -85.020

Large trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185829, 185830.